MAUDE Adverse Event Report: SYNTHES BETTLACH HOLDING SLEEVE; SCREWDRIVERS

SYNTHES BETTLACH HOLDING SLEEVE; SCREWDRIVERS
Catalog Number 314.06
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/11/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing location: (b)(4).Manufacturing date: august 23, 2006.No non-conformance reports were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a revision of a left proximal humerus the 3.5mm cortex screw capture for the 2.5mm hex screwdriver would slide off the screwdriver and could not be used.The surgeon ended up not using the holding sleeve but only the screwdriver during the case.The need for the revision procedure is being captured and reported in linked complaint (b)(4).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
On initial medwatch reported as november 11, 2016, but should have been december 28, 2016.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional narrative: device was used for treatment, not diagnosis.A product development investigation was performed for the holding sleeve (part number 314.06, lot number 2019742).The subject device was returned with the complaint condition stating the returned screwdriver w/holding sleeve was received with signs of regular usage and processing including rouging in the area where the part number is etched on the shaft of the screwdriver, fading of the handle, and signs of wear on the hex tip and the handle.Upon inspection it was noticed that the holding sleeve was not being retained on the shaft of the screwdriver, so the complaint condition was confirmed.As part of this investigation a visual inspection, drawing review, root cause analysis, and risk management assessment were performed.The returned holding sleeve (314.06, 2019742) was manufactured on august 23, 2006 and a drawing was reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.No non-conformance records (ncrs), or actions related to the complaint condition were generated during production of the returned part(s).Review of device history record(s) showed that there were no issues during the manufacture of the product(s) which would contribute to the complaint condition.Gauge pins and a caliper were used to measure the dimensions of the returned parts.The inner diameter of the holding sleeve was measured to be 4.97mm and the diameter of the shaft of the screwdriver was found to range from ø4.95mm to ø4.97mm.The screwdriver shaft drawing indicates that the shaft diameter is manufactured to be ø5mm -0.03.The returned screwdriver handle did not have a part and/or control number etched on it, which has been called out on small hex screwdriver w/holding sleeve drawings since the oldest accessible screwdriver drawing from april 1, 1997.It is most likely that the returned screwdriver was manufactured prior to the release of the drawing which means it would be over 15 years old.It is possible that routine usage and processing over the lifespan of the screwdriver caused the shaft of the screwdriver to wear and decrease in diameter from its initial state, which would contribute to the complaint condition.Two gauge pins (ø4.97mm and ø4.98mm) were inserted through the holding sleeve cannulation to test its ability to remain on shafts of both diameters.It was found that the sleeve would not remain engaged with a ø4.97mm gauge pin, but did grip onto the ø4.98mm gauge pin.According to note 6 on the drawing, the portion of the sleeve which is intended to help remain engaged with the shaft of the screwdriver is intended to be crimped to a slip fit dimension of ø4.97mm.The returned sleeve is over 10 years old and it is possible that routine usage and processing over the lifespan of the sleeve caused its crimped diameter to expand, which would contribute to the complaint condition.Date received to j&j was november 23, 2016.Date was initially reported incorrectly as december 1, 2016 if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOLDING SLEEVE
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6215888
Report Number9612488-2016-10533
Device Sequence Number18995350
Product Code HXX
UDI-Device Identifier10886982188441
UDI-Public(01)10886982188441(10)2019742
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number314.06
Device Lot Number2019742
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/11/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date12/30/2016
Supplement Report FDA Received Date01/05/2017
01/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR
Patient Weight80